Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV, Thalassemia and anemia
Oct 10, 2003

OK, master of anemia, I need some extra advice on what to do. I am 42, been hiv+ almost 20yrs, do not take antivirals (nor have I). I have thalassemia, and most of my adult life, my Hgb was usually 13.5-13.9. Over the last two years, my Hgb has dropped to 12, where it has remained. I don't know if I ever "felt" a Hgb of 13.9, but I definitely feel 12. My exercise tolerance is down, and even my friends comment that I sometimes seem short of breath when walking up stairs, etc. So I have been talking to my doc about this. He's done a more complete lab workup looking at B-12, folate, iron, TIBC, Ferritin, and EPO. Everything was "normal." My EPO level was 9 and my TIBC was a little low at 226. My doc, in consultation with a hematologist, suggested 6 months of iron therapy. I remember, as a child, ALWAYS being told by my doctor, who was also a hematologist, to NEVER take iron supplements. I mentioned this to my current doc, and also mentioned taking Procrit. He didn't think Procrit would be effective because of the thalassemia. So my questions: 1. Would procrit be an option for me? My EPO level is "normal" but I'd think, being anemic, it should be high, not "normal." 2. What about the iron? I just remember my doc from childhood and his words.. NEVER TAKE IRON. 3. Can HIV infection be the cause of my Hgb dropping? Thanks a million for your help

Response from Dr. Frascino

Hello,

"Thalassemia" refers to any of a group of inherited disorders of hemoglobin metabolism in which there is a decrease in the net production of a particular component of the hemoglobin (either the "alpha" or the "beta" chain). Several genetic types exist, and the corresponding clinical picture can vary from barely detectable abnormalities to severe (even fatal) anemia. You obviously must have one of the very mild varieties. Both alpha thalassemia minor and beta thalassemia minor can be confused with iron-deficiency anemia. Serum ferritin levels and other more sophisticated tests can distinguish the conditions. Certainly it's possible to have more than one type of anemia simultaneously. Without seeing your exact lab values, it is difficult for me to give you a complete response. There is certainly no danger in taking supplemental iron, if indeed you are iron deficient. But, that would need to be clearly distinguished from your underlying thalassemia.

How about HIV? Well, that too can cause anemia. The virus causes chronic inflammation that can suppress bone marrow function. Red blood cells are produced in the bone marrow. So if the bone marrow function is suppressed, so too is the production of new red blood cells. This can lead to anemia. We call this "anemia of chronic disease." Procrit can be very effective in this type of anemia, as it stimulates the production of new red blood cells. Procrit, however, would not be helpful for iron-deficiency anemia or inherited anemia (thalassemia).

So, to answer your questions:

1. Procrit would help if you have "anemia of chronic disease." 2. Iron would help if you have iron-deficiency anemia. 3. Yes, HIV can cause anemia.

What to do? See the hematologist to review all your tests and to discuss specifically the 3 potential diagnoses possibly contributing to your anemia thalassemia, iron deficiency, and HIV-induced anemia of chronic disease as well as any other potential causes. Treatment should then be focused on the underlying cause or causes of your anemia.

I hope that clarifies things for you. Good luck. Make sure your HIV specialist discusses your problem with the hematologist. Communication is key to keeping your therapy well focused.

Dr. Bob


Previous
Small penis - Worried
Next
CDC JUST LAUGHED..DEPRESSED AND SUICIDAL!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement